Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 10, 2017, 6:32 AM CDT for Potter County, Randall County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 6:32 AM CDT (11:32 UTC)
- Expired
- Aug 10, 2017, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 11 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 8:19 AM CDT | FLASH FLOOD | 6 Sw Amarillo, TX | INTERSTATE 27 CLOSED WITH TRAFFIC BEING DIVERTED TO THE ACCESS ROADS. FLOODING HAS ALSO BEEN REPORTED IN LOW SPOTS ON INTERSTATE 40 THROUGH TOWN AS WELL AS MOST UNDERPASSES IN DOWNTOWN AMARILLO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 107 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 11.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
104
WGUS54 KAMA 101132
FFWAMA
TXC375-381-101430-
/O.NEW.KAMA.FF.W.0005.170810T1132Z-170810T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
632 AM CDT THU AUG 10 2017
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Northeastern Randall County in the Panhandle of Texas...
Southeastern Potter County in the Panhandle of Texas...
* Until 930 AM CDT
* At 630 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
already fallen. Flash flooding is expected. Water rescues have
been reported at I40 and Washington.
* Some locations that will experience flooding include...
Amarillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3511 10194 3531 10194 3531 10162 3511 10162
$$
Ward2 follow-up statements
134 WGUS74 KAMA 101231 FFSAMA Flash Flood Statement National Weather Service Amarillo TX 731 AM CDT THU AUG 10 2017 TXC375-381-101430- /O.CON.KAMA.FF.W.0005.000000T0000Z-170810T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randall TX-Potter TX- 731 AM CDT THU AUG 10 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES... At 728 AM CDT, Doppler radar continued to indicated thunderstorms producing heavy rain across the warned area. One to two inches of rain have already fallen with an additional one inch of rain . possible through 8:30 AM. Flash flooding is expected and has already occurred across parts of Amarillo. Swift water rescues were reported earlier this morning with flooding reported at typical flood prone areas across the city. With saturated soils additional rainfall may cause flash flooding in non-flood prone areas. Some locations that will experience flooding include... Amarillo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3511 10194 3531 10194 3531 10162 3511 10162 $$ 14
227 WGUS74 KAMA 101419 FFSAMA Flash Flood Statement National Weather Service Amarillo TX 919 AM CDT THU AUG 10 2017 TXC375-381-101428- /O.CAN.KAMA.FF.W.0005.000000T0000Z-170810T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Randall TX-Potter TX- 919 AM CDT THU AUG 10 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3511 10194 3531 10194 3531 10162 3511 10162 $$ 14
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:09 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 10, 4:09 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 409 AM CDT Thu Aug 10 2017 .DISCUSSION... Northwest flow bringing daily rain/thunderstorm chances continues to dominate the overall weather pattern over the TX/OK Panhandles. This is primarily due to anti-cyclonic flow over the Sonoran Desert and persistent cyclonic flow over the Great Lakes region extending over the eastern CONUS. This upper level pattern is not expected to change much over the next 7 days. As of 08z, an area of elevated showers and thunderstorms were moving southeast over Hartley and Dallam Counties in responce to a shortwave in the northwest flow and decent 700mb theta-E advection. One storm has shown signs of being strong. With MUCAPE around 1500 J/kg and 0-6km effective bulk shear values around 25 knots certainly can't rule out some strong wind (but would have to punch through any surface inversion). Severe hail seems unlikely given warm 500mb temps around -4 deg C. Heavy rain will be the main concern given previous rains and plentiful moisture throughout most of the vertical profile. These storms should move into the Amarillo area over the next hour or so and may produce around 0.5" to 1.5" for areas that see the heavier rainfall. Coverage of showers and storms should be on the decrease after 12z with a few lingering storms mainly in the Texas Panhandle. There may then be a lull in activity for Thursday afternoon before the next system moves into the area. High temperatures should get right around normal with low 90s across most of the area. The next round of showers and thunderstorms are expected to develop in responce to another northwest flow shortwave and move into the northwestern zones Thursday evening. Deterministic model guidance is also indicating that a frontal boundary will be approaching the northern zones around the same time, with additional thunderstorm development along the boundary. Probablistic guidance suggest the highest rain chances will be across the Oklahoma Panhandle and northern Texas Panhandle between 06z and 12z Friday. However, this may shift south some depending on how far south the front is able to advance. The NAM is very aggressive with the front, pushing it all the way through the Panhandles by 12z Friday. Effective shear near the front may approach 40 knots during the evening along with MLCAPE around 1000-2000 J/kg, so a strong to marginally severe storm is not out of question. The main threat with storms will continue to be heavy rain and flooding/flash flooding with PWATs above the 90th percentile and saturated soils from rains over the last week. Depending on better confidence in overall storm mode and storm motion, may need to consider flood/flash flood watch for some northern zones on Thursday night and Friday morning. The position of the front will have a large effect on temperatures and potential thunderstorm development Friday. For now going with blend. Beyond Friday, overall pattern remains the same. Northwest flow aloft with nearly daily shortwaves moving through flow bringing nocturnal convection. Another decent wave is already showing up in the model guidance for late Friday night into early Saturday. Moisture values will remain well above average, with PWATs around 1.3-1.7 inches each day and surface dewpoints staying around 60-65 deg F. Temperatures should be right around average with highs in the upper 80s and lowers 90s. Ward && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 91 65 86 68 87 / 30 30 20 50 40 Beaver OK 92 66 83 68 88 / 20 70 30 60 40 Boise City OK 86 61 78 64 87 / 20 70 30 50 20 Borger TX 93 67 86 69 90 / 30 50 30 60 40 Boys Ranch TX 91 67 86 68 89 / 30 30 20 60 40 Canyon TX 91 66 87 69 87 / 30 30 20 40 40 Clarendon TX 93 67 89 70 89 / 20 30 20 30 40 Dalhart TX 89 64 81 66 88 / 20 50 30 60 30 Guymon OK 90 65 81 67 89 / 20 70 30 60 30 Hereford TX 91 66 87 68 88 / 30 20 20 40 40 Lipscomb TX 93 67 84 69 88 / 20 70 30 60 40 Pampa TX 91 65 85 68 87 / 20 50 30 60 40 Shamrock TX 94 69 89 71 90 / 20 50 30 50 40 Wellington TX 95 70 92 73 92 / 20 40 20 40 40 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 2/7
Hazardous weather outlook, Aug 10, 4:22 AM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 422 AM CDT Thu Aug 10 2017 OKZ001>003-TXZ001>020-102130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 422 AM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Scattered thunderstorms will be possible this morning and again this evening and tonight. A few storms could become strong to severe this evening across mainly the far western Panhandles, with damaging winds and small hail the primary hazards. The main concern will be storms capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles every day through mid next week. Some storms that develop during this time period may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 10, 1:50 AM CDT, 4 hours 42 minutes before
Special Weather Statement National Weather Service Amarillo TX 150 AM CDT THU AUG 10 2017 TXZ001-006-100730- Hartley TX-Dallam TX- 150 AM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAM AND NORTHERN HARTLEY COUNTIES UNTIL 230 AM CDT... At 150 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Sedan, or 19 miles northeast of Amistad, moving east southeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dalhart, Hartley, Texline and Ware. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3581 10303 3640 10304 3632 10231 3580 10222 TIME...MOT...LOC 0650Z 294DEG 32KT 3616 10296 Andrade
Special weather statement, Aug 10, 2:36 AM CDT, 3 hours 56 minutes before
Special Weather Statement National Weather Service Amarillo TX 236 AM CDT THU AUG 10 2017 TXZ006-011-100815- Hartley TX-Oldham TX- 236 AM CDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OLDHAM AND HARTLEY COUNTIES UNTIL 315 AM CDT... At 235 AM CDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Dalhart, moving southeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hartley, Channing and Romero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3605 10298 3604 10233 3555 10217 3555 10303 TIME...MOT...LOC 0735Z 316DEG 22KT 3594 10277 Andrade
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:50 AM CDT | Special Weather Statement | AMA | Dallam, Hartley | 40 min |
| Aug 10, 2:36 AM CDT | Special Weather Statement | AMA | Hartley | 39 min |
| Aug 10, 4:54 AM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| Aug 10, 7:53 AM CDT | Areal Flood Advisory | AMA | Oldham, Potter | 3 hr |
| Aug 10, 8:07 AM CDT | Flash Flood Warning | AMA | Armstrong | 3 hr |
| Aug 10, 4:08 PM CDT | Special Weather Statement | AMA | Oldham | 67 min |
| Aug 10, 4:34 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 56 min |
| Aug 10, 5:16 PM CDT | Special Weather Statement | AMA | Hutchinson | 59 min |
| Aug 10, 5:32 PM CDT | Special Weather Statement | AMA | Oldham | 58 min |
| Aug 10, 5:35 PM CDT | Areal Flood Advisory | AMA | Hartley, Oldham | 3 hr |
| Aug 10, 5:46 PM CDT | Special Weather Statement | AMA | Moore | 59 min |
| Aug 10, 6:53 PM CDT | Special Weather Statement | AMA | Oldham | 67 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.